I was very healthy, was put on restasis for dry eye. several months later 2 malignant melanomas, then blood cancer. research shows it is an immune suppressant and causes cancer, so there must be others out there with this experience. Thx
It doesn't "cause" cancer. Immuno suppressents effect your ability to fight off cancer. Used locally in the eye its effect on the rest of the body is minimal.
rooo - I would like to get in contact with you. My 51 year old mother was diagnosed with a tumor in her upper sinus cavity and lymphoma in December and started on Restasis in June. She had wanted me to look into this further. Obviously, we don't for sure but definitely think it's worth looking into.
I had been on Restasis for approximately 2 years when I developed an aggressive form of Squamous Cell skin cancer right under one eye. Even though I had Mohs surgery, it grew back within the year. I had no other known risk factors.
I had used restasis successfully for a couple of years. I was switched to Xiidra because my insurance dropped coverage for restasis. Xiidra caused irritation with very gooey discharge, blurred vision, and other unpleasant side effects for up to an hour after administering each dose. So my opthamologist switched me back to restasis with approval from my insurance. Now I’m concerned about the immunosuppressive effect of cyclosporine and the risk of cancer. So the short answer is that I had no problems after using restasis for a couple of years, but I am worried about using it now.
Your question was a couple of years ago, I hope you have recovered and are doing well now.
I was prescribed Restasis. I purchased it and then in reading the insert, the first thing listed is (in bold print ) CAN CAUSE PANCREATIC CANCER. I didn't take it. I went back to the Dr. You won't believe this... he was furious and said, "What... haven't you ever heard of anyone dying of cancer before?" I told him yes I sadly have and that's why I refuse to take it. His remark didn't even make sense, he just desperately wanted to argue because someone actually didn't agree with him and stepped on his toes, however he couldn't think of an intelligent comeback. So yes it can cause cancer. I called and wrote to the company and threatened to make this fact known and in a matter of days they refunded the money.
The short answer is no. Immunosuppressants are known to cause skin cancer, specifically. People who have had organ transplants (after 20 years on Calcineurin inhibitors and corticosteroids) have a 50% chance of getting skin cancer.
Just taking oral corticosteroids for a year or less will not cause skin cancer and topical steroids in the tiny dose you get in Restasis eyedrops will absolutely not cause blood cancer.
I am very sorry to hear about your condition though.
- Restasis Information for Consumers
- Restasis Information for Healthcare Professionals (includes dosage details)
- Side Effects of Restasis (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.